Ritalin and the perfect/horrible day(s)

Discussion in 'General Parenting' started by whatamess, Jan 10, 2010.

  1. whatamess

    whatamess New Member

    Ok guys, help me out here. difficult child started on 5mg/2x a day of ritalin almost two weeks ago, after a few days of no change the plan was to up it to 10mg/2x a day. On day 5 of the medications difficult child had a spectacular morning at school, refused afternoon medications and was aggressive and acting out. Tuesday took medications in morning and afternoon and was awesome. Wed. took it in the morning and was out of control. Thursday, also out of control. Fri, ok. Didn't give it to him over the weekend. I'm worried about giving it to him tomorrow- he was both awesome and alternately out of his mind at different points. Do I attribute the good times to the medications and say the bad times were old issues coming through or do I say-this kid has problems that need resolving before this medication can be effective consistently. The psychiatrist and I have been discussing bipolar for months and know that stims can cause mania. What does this sound like to you?
  2. Marguerite

    Marguerite Active Member

    It sounds like rebound to me. The stims seem to work brilliantly, but it's as if all the problem behaviours get stored up and then break out like a bursting dam and cascade over everything all at once. Catastrophic.

    There are other forms of Ritalin (such as Concerta) and also other stimulant medications. In our family, we use dexamphetamine, compounded into a sustained release form. There is less rebound (if any).

    I've known some kids who got rebound on dex, while my kids get it on ritalin. difficult child 3 hasn't taken ritalin, only Concerta, but he got rebound even on Concerta.

    The other thing to remember - there are always other factors that can mean a kid has a bad day even if the medications on board are helping overcome a lot of the impulsive behaviour. We found (long after the fact) that at school difficult child 3 was being hassled repeatedly, ongoing, by some kids. One boy used to stick sharp things into difficult child 3 in class even when the teacher was present. It would totally stir him up and get him into trouble. I only found out about it when another adult I knew who was present in the classroom came and told me.

    Another factor - if difficult child 3 was coming down with a bug (such as a cold) he would have a bad day. While he was actually sick, his behaviour was perfect. it was odd...

    Give the prescribing specialist a call, see what he says.

  3. smallworld

    smallworld Moderator

    I agree with Marg. It could be rebound, and you might want to ask for a long-acting version of Ritalin (like Concerta) so you don't have to worry about difficult child refusing afternoon medications.
  4. pepperidge

    pepperidge New Member

    We are having some rebound issues on Concerta. However, the good is much better with it, so we have to put up with some rebound. Definitely go for long-acting (like Concerta) if you see good.

    If you have real issues at home (anger and aggressiveness in evening due to rebound), some psychiatrists prescribe a small dose of Risperdal. That has made a huge difference to us. My son would not have gotten this far in school without Adderall (another stimulant), but the rebound is not pretty. Even with a MS on board (Lamictal) he still seems to need a small dose of Risperdal.

    Good luck. As Marg said, stimulants will not prevent all meltdowns etc.
  5. Marguerite

    Marguerite Active Member

    There are other stimulants, too. Yet I don't hear of anybody else's kids taking dexamphetamine these days. I wonder why? We certainly have found far less rebound on it than on just about any other stimulant.

  6. agee

    agee Guest

    My son took dexamphetamine. It was better than the ones he took before for controlling rebound, but he burnt through the long-acting by about 1 p.m. and afternoon doses kept him up all night.
    Vyvanse was the best for him in terms of lasting through the school day and having a slow let-down...but quit working well after a while, too.
    My kid is the kid for whom stimulants don't seem to work.
    8 more days 'til the neuropsychologist
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    You got good answers, but I'd also like to remind you that medications do not fix everything. No medication will "cure" the child or have him in check all the time.

    Some kids do get moody on stimulants.
  8. maril

    maril New Member

    Did you get a chance to speak with the doctor since your last post? Crossing fingers for you; I know it is difficult and requires patience and trial and error.

    My son had tried multiple stimulants over time and is again being tried on stims; just recently switched from generic Adderall XR to the generic with quicker release and we'll see how that goes. Bipolar disorder has not been ruled out (there are questions, due to his hx and family hx) and, so, he is monitored closely when on stims.

    Best wishes in finding a plan that works well for your son!
  9. whatamess

    whatamess New Member

    His horrible reactions, I do not think were rebound because the first incident happened an hour after he took his morning dose and the same with the second incident (which were bad enough for him to be restrained and have to leave school).
  10. smallworld

    smallworld Moderator

    I'm not sure it was clear in your initial post.

    If that is the case, I hope you will put a call into the psychiatrist and explain exactly what occurred. It might be helpful for you to keep detailed notes of what time he took medications, type of reactions and when they occurred and fax them over to the psychiatrist so he can draw conclusions about what is going on with your difficult child.
  11. Marguerite

    Marguerite Active Member

    Definitely report that reaction to the prescribing doctor. We had similar problems on Concerta.

    I remember difficult child 3's friend (also has high-functioning autism plus ADHD) got very teary and clingy on Concerta, especially in the afternoons. His teachers however have been delighted with him when he's on medications.

    And as has been said, it's not a cure. The best you can hope for is a short-term (while medications are on board) relief from the worst symptoms. Or some of the symptoms. This can make it easier for the child to adapt and learn to master himself. But they still need support and understanding, to help them over the "humps" of their day.

    It's not easy being a kid with a condition like this. Keep reminding yourself - the child generally doesn't choose to lash out. Sometimes it's sheer frustration after a bad day, one thing after another going wrong (from his point of view). They need to learn patience, tolerance and persistence. So do we, so do their teachers.

    Communication helps greatly. Try to set up a daily written communication between yourself and the teachers, copy all messages and put them into a single text file. Ask the teacher to do the same. As you each re-read the file, sometimes things can leap out at you and give you advance warning of problems that might otherwise slip through your radar.

    medications can only mask, but even this has its usefulness.


  12. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Some kids, especially those with mood problems, have trouble with stimulants. They actually play around with moods and can make the child even more irritable and even violent.

    I tried Ritalin once years ago when I was a teen. I would never take it again. They thought I had ADHD. Maybe I have that, along with everything else, but the Ritalin was a nightmare. It acted like speed, first making me very high and happy and giddy and then crashing me into a terrible depression that didn't go away for months. I never took it again because it made me feel weird.